Baricitinib (Olumiant▼): risk of venous thromboembolism

Discontinue baricitinib treatment permanently if clinical features of deep vein thrombosis or pulmonary embolism occur. Prescribers are reminded to use caution if using baricitinib in patients with risk factors for deep vein thrombosis or pulmonary embolism in addition to rheumatoid arthritis.

Advice for healthcare professionals:

  • clinical trial data show a greater frequency of venous thromboembolism events with baricitinib compared with placebo – deep vein thrombosis and pulmonary embolism events are considered to be uncommon with baricitinib (up to 1 in 100 patients)
  • use caution if considering baricitinib in patients with additional risk factors for deep vein thrombosis and pulmonary embolism, such as prior medical history of venous thromboembolism, surgery, immobilisation, older age, and obesity
  • discontinue baricitinib treatment permanently if clinical features of venous thromboembolism occur
  • advise patients undergoing treatment with baricitinib to seek urgent medical attention if they experience a painful swollen leg, chest pain, or shortness of breath
  • report any suspected adverse drug reactions associated with baricitinib to the Yellow Card Scheme

Review of risk of venous thromboembolism

Baricitinib (Olumiant▼) is indicated for the treatment of moderate to severe active rheumatoid arthritis in adults who have responded inadequately to, or who are intolerant, to one or more disease-modifying anti-rheumatic drugs.

In April 2017, clinical trial findings showed an imbalance in cases of deep vein thrombosis and pulmonary embolism with baricitinib treatment compared with placebo. The exposure-adjusted incidence rate for venous thromboembolism was 0 for placebo compared with 1.3 events per 100 patient-years of exposure for baricitinib 4mg. However, at the time a causal link could not be fully established due to the presence of confounding factors. Based on the data, a warning was added to recommend that baricitinib be used with caution in patients with risk factors for deep vein thrombosis and pulmonary embolism and that if patients experience signs of venous thromboembolism, treatment should be temporarily interrupted and patients should be evaluated promptly.

Following findings of an increased risk of pulmonary embolism in an ongoing study with another JAK inhibitor, tofacitinib (see Drug Safety Update, February 2020), a recent European cumulative review reassessed the evidence for risk with baricitinib. The advice has now been updated to recommend discontinuation of baricitinib if clinical signs of venous thromboembolism occur.

Details of post-marketing reports of venous thromboembolism

Cumulatively, there have been 102 cases of venous thromboembolism events reported post-marketing worldwide since marketing. Some of these reports contained more than one thromboembolic event and within these cases there were 63 events of pulmonary embolism and 51 events of deep vein thrombosis. Cumulatively, as of 31 July 2019, there have been an estimated 95,100 patients exposed to baricitinib and 42,800 patient years of exposure.1 There was no consistent pattern in time to onset of venous thromboembolism (where provided) but most cases occurred between 6–12 months after initiation.

In one case, the patient continued baricitinib treatment after experiencing a deep vein thrombosis. It was later reported that the patient had a recurrent venous thromboembolism and subsequently a pulmonary embolism. Baricitinib treatment was then permanently discontinued.

Upadacitinib – advice for venous thromboembolism

Upadacitinib (Rinvoq▼) was recently approved for use in the EU for the treatment of moderate to severe active rheumatoid arthritis in adults who have responded inadequately to, or who are intolerant to one or more disease-modifying anti-rheumatic drugs.

Deep venous thrombosis and pulmonary embolism events have been reported in patients taking upadacitinib. Like tofacitinib and baricitinib, upadacitinib should be used with caution in patients at high risk for venous thromboembolism. If features of deep venous thrombosis and pulmonary embolism occur, upadacitinib treatment should be discontinued and patients should be evaluated promptly, followed by appropriate treatment.

Report any suspected adverse drug reactions

Baricitinib is a black triangle medicine and any suspected adverse drug reactions should be reported to the Yellow Card Scheme. Reporting suspected ADRs, even those known to occur, adds to knowledge about the frequency and severity of these reactions and can be used to identify patients who are most at risk. Your report helps the safer use of medicines.

Article citation: Drug Safety Update volume 13, issue 8: March 2020: 3.

  1. Data provided to MHRA from the manufacturer. 

Published 18 March 2020